"I think the Coumadin is causing my hair to fall out,” Linda said to me at her last office visit. Over the years, I had heard about, and seen many, side effects of this powerful blood thinner. However, hair loss wasn’t one of them. So I quickly reassured her that this wasn’t the culprit. We then reviewed the indications for her taking this medicine, which were a possible mini-stroke several years ago. However, since then she had been fine, and was taking a lot of arthritis medicines that might interact with the Coumadin. So I said, “If your neurologist doesn’t object, then I don’t have a problem with you stopping it.”
I have been practicing medicine long enough to remember when we never gave patients copious amounts of literature about the potential side effects of medications. I would simply give them a drug sample, or write a prescription, stating the two or three most common reactions, and told them if they felt anything else, to just call me.
This seemed to work out fine, but with the mushrooming litigation climate, and the advent of the Internet, patients are now bombarded with copious information about their care, and in particular their medications. If I give them samples, then my EHR system spits out one to three pages of possible side effects or reactions, which can seem scary enough to make many folks believe I just prescribed strychnine.
If they take the medicine as prescribed, and somehow survive the trial period unscathed, then they can get the prescription filled. Then the pharmacist will produce yet another set of worrisome pages to read. Finally, most will on their own go to the Internet to check out the drug, perusing testimonials from patients who either swear the medication was a life-saver or caused them to go blind, deaf, or have intractable diarrhea.
Frequently, a patient will return with the medicine bottle and side effect information in hand, claiming it caused something like dizziness, and therefore they can’t take it. When I ask them how they know this, they look surprised and say, “It says it right here,” handing me the educational pages. I look at the sentence they have highlighted, and read it back to them.
“It says may cause, not will cause dizziness.” Then they look at me confounded as if to say, “So what’s the difference?” Usually I choose not to debate the nuances of the two verbs, but try to suggest that the power of suggestion can be quite robust.
Yet I had some lingering uncertainty about my visit with Linda. So after she left, I consulted my electronic medication directory, looking up Coumadin side effects. Under the long list, the last one said “ hair loss.” Whoops. I swallowed my pride and sent her a letter telling her that indeed she had been right and I had been wrong. Sometimes in medicine, humility is as important as knowledge.
Find out more about David Mokotoff and our other Practice Notes bloggers.